MAUDE Adverse Event Report: ASCENSION ORTHOPEDICS, INC. PIP SZ. 20 PROXIMAL; HIGH DEMAND, REVISION, SEMI-CONSTRAINED, PYROLYTIC CARBON, UNCEMENTED FINGER PRO

ASCENSION ORTHOPEDICS, INC. PIP SZ. 20 PROXIMAL; HIGH DEMAND, REVISION, SEMI-CONSTRAINED, PYROLYTIC CARBON, UNCEMENTED FINGER PRO
Model Number PIP-200-20P-WW
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/23/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during a pip total joint surgery, the pip sz.20 proximal sheared off when impacted gently into the patient¿s middle phalangeal bone of patient left ring finger.The implant stem was embedded in the patient medullary canal and it was removed using a k wire drilled into the middle phalanx, proximal to the implant, before implanting a replacement.Surgery was resumed, after a non-significant delay, with a back-up device.No further complications were reported.
 
Additional Manufacturer Narrative
H3, h6: as the product has not been received at the aus site for evaluation and photographs were not provided, the reported event could not be confirmed.The following investigative actions were performed.Refer to the respective tasks for further detail.Complaint history review: the complaint history review identified similar reported events for this device but not for the same product lot.Future complaints for this failure mode will continue to be monitored and investigated as required.Risk management review (device): identified no issues which could have caused or contributed to the reported event.The failure mode was previously identified by the risk management file and the anticipated risk level is acceptable.Dhr/batch record review: identified no issues or manufacturing abnormalities which could have caused or contributed to the reported event.This review determined that the device met manufacturing specifications upon release for distribution.Capa/nc/pra/hhe/field action review: identified no previous events or issues which could have caused or contributed to the reported event.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.Device labeling/ifu review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met labeling requirements upon release for distribution.Product prints/specifications/procedure review: identified no issues which could have caused or contributed to the reported event.This review determined that the device met product specifications upon release for distribution.Clinical/medical evaluation: could not determine probable cause or contributing factors as smith and nephew has not received the requested patient specific documentation, the explanted device, and/or adequate materials to fully evaluate the root cause of the complaint.As the device has not been received for evaluation, a definitive root cause could not be determined.The complaint alleges that medical intervention beyond the standard of care was required to address the reported event.As the device has not been received for evaluation, it could not be determined whether the device contributed to the reported event.No discrepancies against the device¿s manufacturing specifications were identified.The pip proximal implant is an implantable device made of pyrocarbon, a material which is known to exhibit brittle overload fracture when subjected to excessive or bending forces.Intra-operative fracture is a known failure mode for the pip implant as documented in the risk-benefit analysis for the pip product line.Potential root causes include inadequate or incorrect surgical technique, such as incorrect bone preparation, and incorrect handling of the implant.Based on this investigation, the need for corrective action is not indicated as no non-conformances or product deficiencies were identified and the risk level is acceptable.If additional information is later received, the complaint may be reopened.No further investigation is warranted for this complaint, though future complaints will be monitored and investigated as required.This investigation can be closed.Internal complaint reference number: (b)(4).

Brand Name
PIP SZ. 20 PROXIMAL
Common Device Name
HIGH DEMAND, REVISION, SEMI-CONSTRAINED, PYROLYTIC CARBON, UNCEMENTED FINGER PRO
Manufacturer (Section D)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer (Section G)
ASCENSION ORTHOPEDICS, INC.
11101 metric blvd
austin TX 78758
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15048307
Report Number3002788818-2022-00049
Device Sequence Number5515198
Product Code OMX
UDI-Device Identifier10381780000471
UDI-Public10381780000471
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
H010005
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/13/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2023
Device Model NumberPIP-200-20P-WW
Device Catalogue NumberPIP-200-20P-WW
Device Lot Number195590T
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/23/2022
Supplement Date Received by Manufacturer08/26/2022
Initial Report FDA Received Date07/18/2022
Supplement Report FDA Received Date09/13/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/30/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age64 YR
Patient SexFemale